Duality Gap in Interval Linear Programming

Abstract

This paper deals with the problem of linear programming with inexact data represented by real intervals. We introduce the concept of duality gap to interval linear programming. We give characterizations of strongly and weakly zero duality gap in interval linear programming and its special case where the matrix of coefficients is real. We show computational complexity of testing weakly- and strongly zero duality gap for commonly used types of interval linear programming.

This is a preview of subscription content, access via your institution.

Notes

  1. 1.

    Preliminary extended abstract of this paper was presented at conference SOR’17 [4]. That 6-pages version contains some of the theorems from Sects. 2 and 3. Few of them are presented without proof. This full version of the paper heavily extends Sect. 2 as well as it contains an additional Sect. 4 with extensions of Rohn’s Theorem.

  2. 2.

    For interval arithmetic and an introduction to interval analysis; see, e.g., books [7, 8].

  3. 3.

    Do not confuse it with the same abbreviation ILP for integer linear programming.

  4. 4.

    We stick with the standard notation in the field where \(\mathsf {\ min\,}\) and \(\mathsf {\ max\,}\) of an infeasible or an unbounded solution is naturally extended to infimum and supremum.

References

  1. 1.

    Hladík, M.: Interval linear programming: a survey. In: Mann, Z.A. (ed.) Linear Programming-New Frontiers in Theory and Applications, Chap. 2, pp. 85–120. Nova Science Publishers, New York (2012)

    Google Scholar 

  2. 2.

    Rohn, J.: Interval linear programming. In: Fiedler, M., Nedoma, J., Ramík, J., Rohn, J., Zimmermann, K. (eds.) Linear Optimization Problems with Inexact Data, Chap. 3, pp. 79–100. Springer, New York (2006)

    Google Scholar 

  3. 3.

    Rohn, J.: Solvability of systems of interval linear equations and inequalities. In: Fiedler, M., Nedoma, J., Ramík, J., Rohn, J., Zimmermann, K. (eds.) Linear Optimization Problems with Inexact Data, Chap. 2, pp. 35–77. Springer, New York (2006)

    Google Scholar 

  4. 4.

    Novotná, J., Hladík, M., Masařík, T.: In: Zadnik Stirn, L., et al. (ed.) Proceedings of the 14th International Symposium on Operational Research SOR’17, Bled, Slovenia, September 27–29, 2017, pp. 501–506. Slovenian Society Informatika, Ljubljana, Slovenia (2017)

  5. 5.

    Gabrel, V., Murat, C., Remli, N.: Linear programming with interval right hand sides. Int. Trans. Oper. Res. 17(3), 397–408 (2010). https://doi.org/10.1111/j.1475-3995.2009.00737.x

    MathSciNet  Article  MATH  Google Scholar 

  6. 6.

    Cerulli, R., D’Ambrosio, C., Gentili, M.: Best and worst values of the optimal cost of the interval transportation problem. In: Sforza, A., Sterle, C. (eds.) Optimization and Decision Science: Methodologies and Applications, Springer Proceedings in Mathematics and Statistics, vol. 217, pp. 367–374. Springer, Cham (2017)

    Google Scholar 

  7. 7.

    Alefeld, G., Herzberger, J.: Introduction to Interval Computations. Computer Science and Applied Mathematics. Academic Press, New York (1983)

    Google Scholar 

  8. 8.

    Moore, R.E., Kearfott, R.B., Cloud, M.J.: Introduction to Interval Analysis. SIAM, Philadelphia (2009). https://doi.org/10.1137/1.9780898717716

    Google Scholar 

  9. 9.

    Fiedler, M., Nedoma, J., Ramík, J., Rohn, J., Zimmermann, K.: Linear Optimization Problems with Inexact Data. Springer, New York (2006)

    Google Scholar 

  10. 10.

    Garajová, E., Hladík, M., Rada, M.: Interval linear programming under transformations: optimal solutions and optimal value range. Cent. Eur. J. Oper. Res. (2019). https://doi.org/10.1007/s10100-018-0580-5. (in press)

    Article  MATH  Google Scholar 

  11. 11.

    Hladík, M.: Transformations of interval linear systems of equations and inequalities. Linear Multilinear Algebra 65(2), 211–223 (2017). https://doi.org/10.1080/03081087.2016.1180339

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    Rohn, J.: Duality in interval linear programming. In: Nickel, K. (ed.) Interval Mathematics, Proc. Int. Symp., Freiburg, 1980, pp. 521–529. Academic Press, New York (1980)

  13. 13.

    Gabrel, V., Murat, C.: Robustness and duality in linear programming. J. Oper. Res. Soc. 61(8), 1288–1296 (2010). https://doi.org/10.1057/jors.2009.81

    Article  MATH  Google Scholar 

  14. 14.

    Serafini, P.: Linear programming with variable matrix entries. Oper. Res. Lett. 33(2), 165–170 (2005). https://doi.org/10.1016/j.orl.2004.04.011

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    Beeck, H.: Linear programming with inexact data. Technický report TUM-ISU-7830, Technical University of Munich, Munich (1978)

  16. 16.

    Mostafaee, A., Hladík, M., Černý, M.: Inverse linear programming with interval coefficients. J. Comput. Appl. Math. 292, 591–608 (2016). https://doi.org/10.1016/j.cam.2015.07.034

    MathSciNet  Article  MATH  Google Scholar 

  17. 17.

    Chinneck, J.W., Ramadan, K.: Linear programming with interval coefficients. J. Oper. Res. Soc. 51(2), 209–220 (2000). https://doi.org/10.1057/palgrave.jors.2600891

    Article  MATH  Google Scholar 

  18. 18.

    Hladík, M.: Optimal value range in interval linear programming. Fuzzy Optim. Decis. Mak. 8(3), 283–294 (2009). https://doi.org/10.1007/s10700-009-9060-7

    MathSciNet  Article  MATH  Google Scholar 

  19. 19.

    Rohn, J.: Complexity of some linear problems with interval data. Reliab. Comput. 3(3), 315–323 (1997)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Hladík, M.: How to determine basis stability in interval linear programming. Optim. Lett. 8(1), 375–389 (2014). https://doi.org/10.1007/s11590-012-0589-y

    MathSciNet  Article  MATH  Google Scholar 

  21. 21.

    Koníčková, J.: Sufficient condition of basis stability of an interval linear programming problem. ZAMM Z. Angew. Math. Mech. 81(Suppl. 3), 677–678 (2001). https://doi.org/10.1002/zamm.200108115114

    Article  MATH  Google Scholar 

  22. 22.

    Vajda, S.: Mathematical Programming. Addison-Wesley, Reading (1961)

    Google Scholar 

  23. 23.

    Gerlach, W.: Zur Lösung linearer Ungleichungssysteme bei Störung der rechten Seite und der Koeffizientenmatrix. Math. Operationsforsch. Stat. Ser. Optimization 12, 41–43 (1981)

    Article  Google Scholar 

  24. 24.

    Machost, B.: Numerische Behandlung des Simplexverfahrens mit intervallanalytischen Methoden. Tech. Rep. 30, Berichte der Gesellschaft für Mathematik und Datenverarbeitung, Bonn (1970)

  25. 25.

    Rohn, J., Kreslová, J.: Linear interval inequalities. Linear Multilinear Algebra 38(1–2), 79–82 (1994). https://doi.org/10.1080/03081089508818341

    MathSciNet  Article  MATH  Google Scholar 

  26. 26.

    Rohn, J.: Strong solvability of interval linear programming problems. Computing 26(1), 79–82 (1981). https://doi.org/10.1007/BF02243426

    MathSciNet  Article  MATH  Google Scholar 

  27. 27.

    Garajová, E., Hladík, M., Rada, M.: On the properties of interval linear programs with a fixed coefficient matrix. In: Springer Proceedings in Mathematics and Statistics, pp. 393–401. Springer (2017). https://doi.org/10.1007/978-3-319-67308-0_40

    Google Scholar 

  28. 28.

    Hladík, M.: Weak and strong solvability of interval linear systems of equations and inequalities. Linear Algebra Appl. 438(11), 4156–4165 (2013). https://doi.org/10.1016/j.laa.2013.02.012

    MathSciNet  Article  MATH  Google Scholar 

Download references

Acknowledgements

Jana Novotná and Milan Hladík were supported by the Czech Science Foundation Grant P403-18-04735S. The student work was supported by the Grant SVV–2017–260452.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Jana Novotná.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Novotná, J., Hladík, M. & Masařík, T. Duality Gap in Interval Linear Programming. J Optim Theory Appl 184, 565–580 (2020). https://doi.org/10.1007/s10957-019-01610-y

Download citation

Keywords

  • Interval analysis
  • Linear programming
  • Interval linear programming
  • Duality gap
  • Computational complexity

Mathematics Subject Classification

  • 90C05
  • 90C31
  • 65G40